Oklahoma, 2008Tornado and Hail in Oklahoma, May 31, 2008
May 31, 2008 · NWS TSA · 35 events in 11 counties and zones
Severe thunderstorms occurred primarily over northeast Oklahoma during the morning of the 31st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $389,000
- Crop damage
- None recorded
- Events
- 35
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms occurred primarily over northeast Oklahoma during the morning of the 31st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 31, 3:45 AM CST, 2 hours 55 minutes earlier.
Area forecast discussion, May 31, 3:45 AM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
445 AM CDT SAT MAY 31 2008
.DISCUSSION...
FRONTAL BOUNDARY FROM NORTHWEST OKLAHOMA THROUGH SOUTHEAST
KANSAS JUST STARTING TO LIGHT UP. THE BEST ENERGY RELEASED
NORTH OF TSA CWA NORTH OF THE FRONT EARLY MORNING...BUT MAY
EXTEND/EXPAND INTO NORTHERN TIER OF COUNTIES. SIGNIFICANT
POTENTIAL THIS AFTERNOON...PARTICULARLY NORTHEAST CORNER OF
FORECAST AREA WHEN FRONTAL CONVERGENCE AND BEST INSTABILITY
MERGE. FRONTAL BOUNDARY OR OUTFLOW MAY PROVIDE ENOUGH SHEAR
FOR ROTATING STORMS. AS FRONT SAGS INTO AREA TONIGHT PRECIP
CHANCES INCREASE. MCS A FAIR BET PROBABLY NORTHEAST..BUT NO
GUARANTEES. SUNDAY STILL A HIGH CHANCE POTENTIAL CONVECTION.
EXTENDED QUIET FIRST PART OF THE WEEK AND LOOKS ACTIVE LATER
PART OF THE WEEK.
GW
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 90 68 87 73 / 40 60 50 30
FSM 90 69 87 70 / 20 30 40 20
MLC 88 70 89 71 / 10 30 30 10
BVO 87 65 84 69 / 50 60 50 40
FYV 86 64 83 68 / 40 50 50 30
BYV 85 64 84 68 / 40 60 50 30
MKO 89 68 89 69 / 30 40 50 20
MIO 85 63 84 69 / 50 60 50 40
F10 90 68 89 71 / 20 40 40 20
HHW 88 69 89 70 / 10 10 20 10
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&
SHORT TERM...21
LONG TERM....21
Hazardous weather outlook, May 31, 4:14 AM CST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
514 AM CDT SAT MAY 31 2008
ARZ001-002-010-011-019-020-029-OKZ049-053>076-011000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
515 AM CDT SAT MAY 31 2008
...SEVERE THUNDERSTORM WATCH UNTIL NOON TODAY FOR PORTIONS OF NORTHEAST
OKLAHOMA...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TODAY AND TONIGHT.
SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AROUND SUNRISE THIS MORNING.
FLASH FLOOD.
RISK...LIMITED.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AROUND SUNRISE THIS MORNING.
HEAVY RAIN.
RISK...LIMITED.
AREA...EAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER SUNRISE THIS MORNING.
DISCUSSION...
LOW LEVEL THERMAL FORCING AND INSTABILITY IN THE VICINITY OF
A SURFACE FRONT ACROSS SOUTHERN KANSAS AND NORTHWEST OKLAHOMA
HAS RESULTED IN RAPID THUNDERSTORM DEVELOPMENT IN SOUTH CENTRAL
KANSAS EARLY THIS MORNING. THIS AREA OF SHOWERS AND STRONG
THUNDERSTORMS IS EXPECTED TO SPREAD SOUTHEAST INTO
NORTHEAST OKLAHOMA AROUND SUNRISE AS THE NEARLY STATIONARY
FRONT SAGS SOUTHWARD.
STRONG THUNDERSTORM WINDS AND LARGE HAIL ARE THE MOST LIKELY
THREATS BUT WITH THE SLOW MOVING BOUNDARY PROVIDING A
FOCUS FOR HEAVY RAINFALL...FLASH FLOODING IS POSSIBLE.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...NO HAZARDS.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
EXTENDED DISCUSSION...
MOIST AND UNSTABLE AIR WILL REMAIN OVER THE AREA FOR THE NEXT
WEEK WHICH WILL CONTINUE THE CHANCES OF SHOWERS AND THUNDERSTORMS
NEARLY EVERY DAY.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.
Event by event
22 hail, 12 thunderstorm wind, 1 tornado. Local standard time, as filed.
Hail, Osage
- When
- May 31, 6:40 AM CST
- Where
- Osage County, 8 mi NE of Pearsonia
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 36.882, -96.348
Hail, Osage
- When
- May 31, 6:42 AM CST
- Where
- Osage County, 12 mi NW of Bowring
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 37.003, -96.274
One and a half inch hail fell 3 miles southwest of Elgin, Kansas.
Hail, Osage
- When
- May 31, 6:55 AM CST
- Where
- Osage County, 1 mi N of Bigheart
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 36.864, -96.220
Hail, Washington
- When
- May 31, 7:03 AM CST
- Where
- Washington County, 6 mi NE of Copan
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 36.961, -95.853
Thunderstorm Wind, Osage
- When
- May 31, 7:18 AM CST
- Where
- Osage County, Okesa
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.720, -96.130
Thunderstorm winds estimated at 70 miles an hour blew down a tree.
Thunderstorm Wind, Osage
- When
- May 31, 7:20 AM CST
- Where
- Osage County, 3 mi ENE of Okesa
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 36.737, -96.080
Thunderstorm winds estimated at 80 miles an hour blew the roof off a trailer house.
Hail, Osage
- When
- May 31, 7:20 AM CST
- Where
- Osage County, Okesa
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 36.720, -96.130
Hail, Washington
- When
- May 31, 7:28 AM CST
- Where
- Washington County, Bartlesville
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.750, -96.000
Hail, Nowata
- When
- May 31, 7:32 AM CST
- Where
- Nowata County, Wann
- Measured
- 2.75 in hail
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 36.920, -95.800
Thunderstorm Wind, Nowata
- When
- May 31, 7:32 AM CST
- Where
- Nowata County, Wann
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 36.920, -95.800
Thunderstorm winds estimated at 70 miles an hour blew down trees and power lines.
Thunderstorm Wind, Nowata
- When
- May 31, 7:37 AM CST
- Where
- Nowata County, Lenapah
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 36.850, -95.630
Thunderstorm winds estimated at 80 miles an hour blew the roof off a trailer house.
Hail, Nowata
- When
- May 31, 7:37 AM CST
- Where
- Nowata County, Lenapah
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.850, -95.630
Hail, Nowata
- When
- May 31, 7:45 AM CST
- Where
- Nowata County, 1 mi E of Lenapah
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.850, -95.612
Hail, Nowata
- When
- May 31, 8:02 AM CST
- Where
- Nowata County, 10 mi ENE of Nowata
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.755, -95.463
Hail, Craig
- When
- May 31, 8:02 AM CST
- Where
- Craig County, Centralia
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.800, -95.350
Thunderstorm Wind, Nowata
- When
- May 31, 8:05 AM CST
- Where
- Nowata County, 10 mi E of Nowata
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.700, -95.450
Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.
Hail, Ottawa
- When
- May 31, 8:31 AM CST
- Where
- Ottawa County, Afton
- Measured
- 0.75 in hail
- Reported by
- Department of Highways
- Coordinates
- 36.700, -94.970
Hail, Craig
- When
- May 31, 8:32 AM CST
- Where
- Craig County, Vinita
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.650, -95.150
Hail, Nowata
- When
- May 31, 9:00 AM CST
- Where
- Nowata County, 8 mi N of Lenapah
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.966, -95.630
Hail, Delaware
- When
- May 31, 9:09 AM CST
- Where
- Delaware County, Grove
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.580, -94.770
Hail, Craig
- When
- May 31, 9:35 AM CST
- Where
- Craig County, 6 mi NNE of Centralia
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.880, -95.308
Thunderstorm Wind, Tulsa
- When
- May 31, 9:51 AM CST
- Where
- Tulsa County, 8 mi WSW of Tulsa
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 36.106, -96.082
Thunderstorm winds estimated at 80 miles an hour damaged a roof at Townwest shopping center near 49th West Avenue and Interstate 44.
Thunderstorm Wind, Creek
- When
- May 31, 9:51 AM CST
- Where
- Creek County, Sapulpa
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 36.000, -96.100
Thunderstorm winds estimated at 80 miles an hour blew the roofs off of buildings at Westside Shopping Center.
Thunderstorm Wind, Creek
- When
- May 31, 9:56 AM CST
- Where
- Creek County, 2 mi E of Sapulpa
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 36.000, -96.064
Thunderstorm winds estimated at 70 miles an hour blew trees and power lines down.
Thunderstorm Wind, Tulsa
- When
- May 31, 9:58 AM CST
- Where
- Tulsa County, 4 mi S of Tulsa
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 36.092, -95.950
Thunderstorm winds estimated at 70 miles an hour blew down a power pole and damaged the roof of a building.
Thunderstorm Wind, Creek
- When
- May 31, 10:06 AM CST
- Where
- Creek County, Mounds
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.870, -96.070
Thunderstorm winds estimated at 80 miles an hour blew the roof off a building.
Hail, Tulsa
- When
- May 31, 10:10 AM CST
- Where
- Tulsa County, 1 mi N of Glenpool
- Measured
- 1.75 in hail
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 35.965, -96.000
Hail, Tulsa
- When
- May 31, 10:13 AM CST
- Where
- Tulsa County, 6 mi S of Glenpool
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.863, -96.000
Nickel size hail fell at Liberty.
Hail, Okmulgee
- When
- May 31, 10:20 AM CST
- Where
- Okmulgee County, Hector
- Measured
- 1.75 in hail
- Property damage
- $20,000
- Reported by
- Amateur Radio
- Coordinates
- 35.830, -95.920
Hail, Wagoner
- When
- May 31, 10:25 AM CST
- Where
- Wagoner County, 3 mi W of Stonebluff
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.880, -95.784
Thunderstorm Wind, Okmulgee
- When
- May 31, 10:29 AM CST
- Where
- Okmulgee County, 3 mi NW of Bald Hill
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 35.761, -95.868
Thunderstorm winds estimated at 70 miles an hour blew down two power poles.
Hail, Muskogee
- When
- May 31, 10:54 AM CST
- Where
- Muskogee County, 2 mi N of Boynton
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 35.679, -95.650
Thunderstorm Wind, Muskogee
- When
- May 31, 10:54 AM CST
- Where
- Muskogee County, Boynton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 35.650, -95.650
Thunderstorm winds estimated to 60 mph blew down large tree limbs.
Hail, Muskogee
- When
- May 31, 11:08 AM CST
- Where
- Muskogee County, 1 mi NW of Wainwright
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.630, -95.583
Tornado, Osage
- When
- May 31, 6:07 PM CST
- Where
- Osage County, 1 mi N of Pawhuska
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- Law Enforcement
- Coordinates
- 36.684, -96.330
A brief tornado developed over open country just north of town. This tornado was witnessed by several sources including a deputy with the Osage County Sheriff's Office.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Minnesota, May 31, 20081.75 in hail · 71 events
- Tornado and Damaging Wind in West Virginia, May 31, 20081 injured · $125,000 · EF0 · 2 events
- Hail and Damaging Winds in Kentucky, May 31, 2008$135,000 · 61 kt wind · 7 events
- Tornado and Hail in Virginia, May 31, 2008$72,000 · EF0 · 17 events
- Hail and Damaging Winds in Maryland, May 31, 2008$47,000 · 1.25 in hail · 19 events
- Flooding and Hail in Kansas, May 31, 2008$1,000 · 4.25 in hail · 47 events
- Hail and Damaging Winds in Illinois, May 31, 2008$65,000 · 1 in hail · 3 events
- Damaging Winds in Ohio, May 31, 2008$55,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Virginia, May 31, 2008$33,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Massachusetts, May 31, 2008$36,000 · 50 kt wind · 9 events
- Flood and Hail in Maryland, May 31, 2008$35,000 · 1.75 in hail · 3 events
- Flooding in Indiana, May 31, 2008$30,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106436, 107380, 106448, 107384, 106451, 106454, 106455, 106458, 106462, 106466, 106472, 106481, 106484, 106487, 106494, 106498, 106500, 106502, 106506, 106509, 106528, 106538, 106873, 106875, 106877, 106880, 106883, 106887, 106888, 106889, 106892, 106894, 106895, 106897, 109017.